Sorry to hear about
what you are going though. I've been on Remicade since 2002 and and it has worked well most of the time. I was on it for about
2 years and I had a big flare. My GI bumped my dosage from 400mg to 1000mg and that has worked very well ever since. Depending on how I am doing I can vary my time between infusions from 6 to 8 weeks. I think I even did 9 weeks once. It is normal for me to see Crohn's symptoms start to kick up as I get closer to my infusion time. Depending on the severity I'll adjust the time between infusion to suit. Don't necessarily let your doctor decide when to do them, if you think you need them sooner, let him know. Keep in mind that it isn't a cure. I know you know that, but sometimes we forget. Remicade works very well for some of us, but it doesn't take care of all the symptoms all the time. It's pretty normal to see the symptoms creeping in from time to time, just think of it as a reminder.
The "normal", if there is such a thing, dosing for Remicade is an infusion, 2 weeks later another one, 4 weeks later another, then into a 6 to 8 week schedule. This is often called a "loading" dose as it builds up the amount of Remicade in your system quickly, then the 6 to 8 week schedule keeps it maintained. I don't know if they did this with you, but if they didn't, you could not have enough in your system yet. Also, I was told that it "normally" takes at minimum 3 infusions to really start seeing the results. So, you might have to wait a bit longer. You didn't mention the dose you were on, but there are a number of schools on this. I started off at a low 400mg dose, and that worked well for a while. I started to have more and more problems and finally a big flare. I ended up back in the hospital and the GI was getting ready for surgery. After a bit I started to improve, and he called it off. He bumped the infusion dose to 1000mg and that has worked ever since. You might want to talk with your GI about
this, could be that you just need a higher dose to maintain you, as it sounds like it is working, just not long enough. Of course take all I say with a grain of salt as I'm not a doctor, just someone with a bit of a personal experience. As with everything, your mileage may vary....
Also, What other medications are you taking? I take 6mp every day along with the Remicade. It's apparently common to use the two drugs in tandem. It isn't always 6mp though, some use Methotrexate, and I think there are some others. When I first started on Remicade, the GI put me on 100mg of 6mp every day. The 6mp made me so tired. I'd have a hard time getting up in the morning. I'd make it to work, but sleep through lunch. I'd barely make it home and fall asleep on the couch. My wife would wake me up for dinner, and then I'd go back to sleep. I'd do this all week, and then crash on the weekend. This went on for a few months. Finally I'd had enough and I pleaded with the GI to lower my dose. He wasn't really recommending it, but I couldn't function. We, he cut me back to 50mg a day, and everything improved. I got my energy back and I didn't sleep all the time. It still makes me a bit tired at times, but it's not really that noticeable. It is common for those types of drugs to do that though. So, if you are taking one of them along with the Remicade, that *could* be the cause. Again, talk with your GI before changing your medication doses.
I hope that helps. I don't get on the board very often, but when I do I usually look for posts regarding Remicade. I've been on it long enough that I've learned a bit about
it. I really think it is my wonder drug. That, and I've really come to love my RN that does the infusions. I get the same one every time (she requests me and I request her) and we've been doing the infusions together for years. I really look forward to my time with "my RN".
Hang in there, I hope things improve for you.
"I'm just along for the ride."
Post Edited (mmckenna) : 6/27/2008 8:01:48 PM (GMT-6)